Christchurch Hospital struggles with synthetic drug admissions

Christchurch Hospital says a few people are still in intensive care after taking synthetic drugs and it isn't sure they will make it.

Yesterday St John Ambulance told 1 NEWS it attended two deaths in the past two weeks that it suspects are the result of synthetic drugs

An emergency medicine specialist at the hospital, Dr Paul Gee, said some patients have had seizures while others needed CPR on arrival.

“This isn’t just play,” Stuart Nash said of the 19 recent overdoses. “This is life and death.” Source: 1 NEWS

Other symptoms also included a trance-like state and agitation.

He told Morning Report, the situation was severe.

"We've had a couple of patients in intensive care for over two weeks now, they're still serious," he said.

Dr Gee could not be certain that they would make it.

He said the patients are often high and agitated and the police have had to manage them on occasion.

"It's a big drain on the staff, nobody wants to be assaulted at work," Dr Gee said.

He believed a particular potent batch of synthetics, which was around in the North Island last year, had made its way down to Christchurch.

The situation has been described as a public health emergency.

It started almost two weeks ago, when 10 people arrived in hospital after consuming synthetic drugs.

Since then people have continued to pour into the emergency department and range in age from 17 to 59-years-old.

They're calling for the drug to be classified as Class A – the most harmful and dangerous.
Source: 1 NEWS

MOST
POPULAR STORIES